Drug TestingPsychiatrists are being forced to face the evidence that SSRI withdrawal symptoms are indeed long lasting and damaging to physical and mental health. The descriptions written by patients who stopped taking these drugs tell the true story.

SSRIs are a class of compounds typically used as antidepressants in the treatment of depression, anxiety disorders, and some personality disorders.

A team of professionals set out to study websites where former SSRI patients had posted their personal withdrawal stories. The team then tabulated the types of withdrawal effects reported by those living through them.

In Sept of 2012 “Psychotherapy and Psychosomatics” published the results in a paper contributed by these researchers from the Department of Psychology at the Univ. of Bologna, Italy, the Adult Psychiatry Residency Training Program, at Harvard Medical School, Boston, USA and the Departments of Psychiatry and Medicine at McGill Univ., Montreal, Canada.

The researchers found that patients indeed had significant withdrawal symptoms while trying to quit the SSRI and significant post withdrawal problems long after they had stopped taking the drug.

The authors discovered two phases of SSRI withdrawal. The immediate withdrawal phase lasted up to 6 weeks and contained both new symptoms and a return or intensifying of symptoms they’d had prior to taking the drug.

The immediate withdrawal phase is known to have caused:

  • headaches
  • agitation
  • irritability
  • nausea
  • insomnia
  • feelings of ‘zaps’
  • electric zapping sensations described as ‘washing over the entire body’ or ‘riding on a rollercoaster

The second phase began 6 weeks after the drug was discontinued. These post withdrawal disorders rarely disappeared on their own. In many cases reactions were so severe that the person returned to his previous drug treatment. Here are the post withdrawal disorders found that lasted for years or became permanent. 

  • Tardive dyskinesias  – involuntary movements of the tongue, lips, face, trunk, and extremities (well documented to last years or indefinitely without a known cure)
  • anxiety disorders including generalized anxiety and panic attacks
  • persistent insomnia
  • major depression
  • bipolar illness
  • disturbed mood
  • mood swings
  • irritability,
  • poor stress tolerance
  • impaired concentration
  • impaired memory

These effects are horrible enough when read in a list but devastating when read in the victim’s own words.

“I was given Seroxat (same drug as Paxil) I took my last pill, after 5 years use, in September 2004. Since then my life has never been the same, even now 6 years later, I suffer debilitating symptoms daily, I have never had a full day without some symptom of WD. Ongoing problems that were not present prior to taking this drug are: anxiety, panic, depression, headaches, sinus problems, recurring infections, fatigue, heartbeat irregularities. The list is endless … after 6 years of pure hell and loss of social life, work life and family life that this drug has taken from me, I really just want my life back now.  I’m not kidding myself I really don’t think I will ever be what I once was.” 

“The insomnia from Paxil WD for me was horrible! I went for weeks with NO sleep. That was 17 months ago and I’m still only getting 3–4 hours of sleep per night. I am tired ALL the time. Before taking the Paxil, I was an excellent sleeper! NEVER had a problem sleeping in my life. Now I don’t know if I’ll ever sleep well again.

“The first time I stopped taking Zoloft was after jaw surgery, and oddly enough after 5 days was more concerned with the WD symptoms from the Zoloft (although I didn’t know that’s what it was at the time) than I was with my broken face. This is while on pain meds. I thought they might be the cause. I realized at about day 5 that I hadn’t taken the Zoloft and that might be the cause. I took one dose and the brain zaps stopped. That scared me.”

“I began having very scary and unusual problems such as electrical shock sensations in my head, dizziness, disorientation, inability to concentrate, and loose stools among other things. I was very frightened because no one seemed to know what was wrong with me. I started taking the Zoloft again and my symptoms disappeared, that’s when I realized that I had been suffering from Zoloft WD.”  

“I slowly started weaning myself off of Celexa in January because it had stopped working and I was miserable. 8 weeks later I really began to experience ‘‘discontinuation syndrome’’. Each day is a different combination of symptoms. The ‘‘physical’’ symptoms such as dizziness, difficulty tracking things visually when I move my head, ear pain seem to diminish whereas mental symptoms seem to get worse. My anxiety is sky high and I’ve experienced depersonalization for the first time. The sweating and chills get better one day and then get worse the next.”

“I’ve been on Prozac for almost 15 years. I have tried to get off meds numerous times only to go back to them because of WD symptoms and fear. For the last five years I’ve had facial and body tics, muscle spasms and other side effects. I’ve been off Prozac for over six weeks now and feel horrible. Tics and spasms seem worse sometimes, too. Still, I’m going to make it this time, I know it. I hope and wish that all of us who just want to be free of SSRIs will finally succeed. We gave into the belief that we couldn’t stand on our own, but what if, during all this time, WE COULD?” 

“When I got off the drug the first time I was hit with pretty strong WD at the time … brain shocks, dizziness, etc. It really freaked me out back then ‘cause there wasn’t nearly as much info about SSRI WD out there, and of course my doctor said that there was no such thing as SSRI WD. Slightly over a year ago, I tried to lower my dosage (which wasn’t that high to begin with), but I believe I did this too, and was hit with some of the worst panic attacks that you could imagine. Weird thing … even though I have suffered anxiety all my life, I NEVER had a full-blown panic attack … until trying to stop this SSRI!

“I did not start showing any WD symptoms until two weeks after stopping the Lexapro completely. These symptoms include brain zaps, occasional nausea and bouts of anxiety. The worst symptom by far is the itching all over my body, but mainly in my face, arms, chest and stomach. It is the type of itch that does not make you want to scratch at yourself so much as just rip off all your skin. I had heard the horror stories of Lexapro but never fully appreciated them until I started going through it myself.”

“I only had brain zaps for 3 to 5 days as my first WD symptom. Never had them again afterwards. But I have several other issues. Burning/dry skin, off-balance, weird headaches, strong gastrointestinal problems, weird body feeling, numbness/pain in fingertips, tinnitus and lots more. They change by the hour and every day is different. It is a bit better than the windows/waves phase I had prior to that, because most symptoms do not stay for days, but for hours. Still, no minute without any symptom and I can’t do any sports or stressful things as they increase symptoms. Somehow feels as in my Central Nervous System has no clue what it is doing. (Lexapro withdrawal)

“I’ve been suffering SSRI WD syndrome for more than 5 years. During SSRI WD, I’ve had severe SUICIDAL INSOMNIA for 4 straight years which did not respond to any drugs. I also have severe panic attacks and severe depression. I know that you may think that it’s unusual for SSRI protracted WD to last this long (more than 5 years), BUT IT DOES!”

Psychiatrists continue to downplay the severity of the damage caused to people taking SSRI drugs in order to encourage new patients and greater sales. It’s encouraging that a few in the psychiatric profession have now pointed out what patients themselves have to say about SSRI withdrawal.

http://www.karger.com/Article/Pdf/341178